To the Editor.—Digoxin, atenolol, and diltiazem slow down heart rate and atrioventricular node conduction.1-3 Combined with β-blockers or alone, diltiazem may induce severe sinus bradycardia, sinus arrest, and atrioventricular dissociation.4,5 In connection with digoxin, diltiazem has an additive depressant effect on sinoatrial and atrioventricular function.3 We describe a patient who suffered from transient sinus node arrest without concomitant atrioventricular conduction defect during simultaneous treatment with these three drugs.
Report of a Case.—A 58-year-old man had angina since 1972, and in 1978, coronary bypass surgery was performed. After the operation he did well until 1987. He received digoxin therapy for ten years and treatment with atenolol was begun in June 1987 due to the reappearance of exercise chest pain.
In October 1987, the patient was admitted to the hospital because of resting angina that emerged during acute atrial fibrillation, with a heart rate of 130 beats
PARTANEN J, PELLINEN TJ. Diltiazem and Sinus Arrest in Connection With Atenolol and Digoxin. Arch Intern Med. 1989;149(1):223. doi:10.1001/archinte.1989.00390010183030
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: